Couldn't find what you looking for?

TRY OUR SEARCH!

Prevention of Jarisch-Herxheimer reactions

The Jarisch-Herxheimer’s reaction is related to the treatment of syphilis. The cause is believed to be related to the release of endotoxin-like substances as a result of antibiotic use. This condition has also been connected with diseases such as Lyme disease and relapsing fever. This type of reaction is seen widely in relation to primary and secondary syphilis, but less so with late stage syphilis. It might be the case that the reaction is more severe in those who suffer from HIV.

History

The reaction gets its name from Adolf Jarisch and Karl Herxheimer, Austrian and German doctors respectively. Jarisch was born in 1850 and lived until 1902. His description of the condition was published in 1895. This publication recommended treatment with mercury, as a result of penicillin having not yet been discovered. Herxheimer was born in 1861 and lived until 1944. Herxheimer was imprisoned in a concentration camp in 1941 as a result of his Jewish ethnicity. He would go on to die in the camp at the age of 81.

Symptoms

The reaction often begins between one to twelve hours after the first administration of antibiotics. It normally lasts at least a few hours, and at most for a whole day. Symptoms include malaise, pyrexia, flushing, tachycardia and leukocytosis. Skin lesions are often worsened during the reaction. Some might also experience hyperventilation, hypertension and then a drop in blood pressure. A secondary rash might occur in those with early syphilis.

It is vital to properly identify the reaction. It should not be confused with antibiotic sensitivity. If an unexpected reaction to the antibiotics occurs, tests to identify syphilis should be undertaken.

Treatment, complications and recovery

Corticosteroids are normally used for late symptomatic syphilis. It is usual for a dosage of about 30mg of prednisolone to be administered. However, this will merely ameliorate the reaction, not prevent it. Reactions related to relapsing fever can be addressed through the use of meptazinol or infusions of polyclonal anti-TNF alpha Fab. For those who are pregnant, fetal monitoring should be undertaken.

This type of reaction can lead to serious consequences if it occurs during late syphilis. With neurosyphilis, epilepsy and temporary psychosis can occur. With regard to cardiovascular syphilis, sudden death has been known to occur. A tracheotomy might be necessary in relation to laryngeal gumma.

Patients normally recover from the reaction relatively quickly. This will of course depend on the severity of the condition and the success of the treatment plan.

Your thoughts on this

User avatar Guest
Captcha